A 52yearold man presented for open reduction and internal fixation (ORIF) of an uncomplicated distal radius fracture after a helmeted skiing accident. One year prior to presentation he underwent shoulder rotator cuff repair under general anesthesia with isoflurane without incident. During the ORIF, he received desflurane under general anesthesia. Three days postoperatively his wife noted oliguria and altered mental status. At admission he had fulminant hepatic failure with severe transaminitis, loss of synthetic liver function, and cerebral edema. His initial APACHE II score was 22. On clinical exam he was dysphasic with mild leftsided weakness. Extensive evaluation for an infection, autoimmune disease, or other toxic exposure as a cause for fulminant failure resulted pannegative. Rapidly declining mental status required mechanical ventilation. His clinical course was complicated by anuric renal failure, DIC, and multiple, bilateral intraparenchymal hemorrhages in a nonspecific pattern. Transjugular liver biopsy demonstrated 40% coagulative necrosis in a pattern consistent with toxic hepatic insult. He was quickly determined to be a poor candidate for orthotopic liver transplantation due to the severity of cognitive dysfunction and interparenchymal hemorrhages. He demonstrated a waxing and waning cognitive course while hepatic function normalized with maximal medical support. Ultimately, he was discharged to a rehab facility, now carrying a flurane allergy. A diagnosis of Idiosyncratic DrugInduced Hepatitis was made based on the chronology of our patient’s exposure to desflurane and exclusion of other causes of fulminant hepatic failure. Attempts were made at confirming the presence of a triflouroacetyl antibody (TFA Ab), however this test is not currently available for clinical use.
Idiosyncratic DrugInduced Hepatitis (IDDIH) is a type of druginduced hypersensitivity reaction. It accounts for 13% of acute liver failure cases in the United States and is the third most common cause of acute liver failure. Druginduced liver injury (DILI) from halogenated anesthetics is proposed to result from CYP2E1 catalyzed triflouroacetyl metabolites bound to hepatic proteins. Current literature suggests small IgG4 autoantibodies escape activation of the complement cascade leading to susceptibility to anestheticinduced IDDIH. While desflurane is less commonly associated with IDDIH due to a lesser degree of metabolism compared to other inhaled anesthetics such as halothane, its metabolism and resultant hepatocellular triflouroacetylation can still lead to autoantibody formation (TFA Ab).
This case adds to the scant body of literature on desflurane induced fulminant hepatic failure in adults. A chronologically relevant surgical procedure should trigger this as a differential diagnosis in patients with perioperative fulminant hepatic failure.
To cite this abstract:Lara A, Smith M, Northcutt N, Kiser T. Black Diamond Antibodies: A Skiing Accident Leading to Fulminant Hepatic Failure. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97981. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/black-diamond-antibodies-a-skiing-accident-leading-to-fulminant-hepatic-failure/. Accessed November 14, 2019.